Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Chang over to Atripla
Jul 7, 2009

I have been taking Kaletra 2 in morning and 2 in evening + 1 Truvada. for approx two years.My condition has improved very well with this regimen and my last CD4 count was 1126 and V/L undetectable. Previous readings almost as good.Overall feeling very well for a 66 year old man. At the last meeting with my specialist he decided to change me over to Atripla 1 per day preferably at night. I have been on this regimen for 6 weeks and during this time my well being has deteriotated considerably feeling very tired with an overall feeling of cramps and heaviness which is causing overall body pain. I am not due for another blood test to monitor the new drugs until 1st week August however I feel so unwell on the treatment that I have decided to go back to the Kaletra regimen . Do you think this is the right decission as obviously the Atripla is not agreeing with me. Your comments would be much appreciated. Kind regards,Tom.

Response from Dr. Sherer

My strong preference would be for you NOT to make this decision alone, or based on this web consultation, but to make an earlier appointment and to decide with your doctor on the next best course of action.

As a general rule, if a patient has made a regimen change simply for convenience, and they find that they feel noticably worse (for whatever reason), I would agree with a return to the original regimen, provided it was fully suppressing the virus. So in principle I agree with your position.

However, only your doctor and you know all of the important details of your case that I lack that may bear directly on this decision, so I can only make general observations that you can consider and discuss with your doctor.

First, you and your doctor can consider simply switching the Kaletra regimen to all four pills plus Truvada once daily. Most people who have tolerated a Kaletra regimen when dosed twice daily make this switch without difficulty, and without additional side effects.

Secondly, about half of people who start or switch to Atripla have side effects, though they tend to be mild to moderate and to lessen and resolve after 2-6 weeks. These are most commonly central nervous system side effects such as dizziness, vivid dreams, somnolence, and insomnia. Your feeling of heaviness may be such a side effect. You and your doctor could choose to continue on the regimen in the hopes that this lessens or resolves, but, after 6 weeks with the same unpleasant symptoms, I would be inclined to do as you suggest, and switch back to the Kaletra regimen, particularly because you can achieve the same desired objective, i.e. all medications once daily, with your old regimen.

In sum, I suggest that you take that action right away, but, importantly, do so in consultation with your doctor ASAP.


Previous
Undetectable Viral Load with Decreasing CD4 count but improving CD4%
Next
CD4 Boosting

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement